Hail, Herkimer
- When
- July 1, 8:30 PM EST
- Where
- Herkimer County, Harbor
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.083, -75.150
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 5:37 PM EST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE ALBANY NY 637 PM EDT THU JUL 1 2004 CORRECTED TO ADD WATCHES... SORRY FOR DELAY...TECHNICAL DIFFICULTIES ENCOUNTERED IN CREATING AFD. .SHORT TERM (TONIGHT AND FRIDAY)... CONVECTION EARLIER THIS AFTERNOON WAS MAINLY OF THE PULSE VARIETY...WITH LITTLE ORGANIZATION. COLD FRONT APPROACHING FROM THE ST LAWRENCE VALLEY THIS EVENING WILL HELP TO ORGANIZE CONVECTION. THUNDERSTORMS WILL BE BATTLING LOSS OF DAYTIME HEATING AND DIMINISHING INSTABILITY. LATEST OBJECTIVE ANALYSIS SHOWS CAPES UP TO 2500 J/KG ACROSS NORTHERN PORTION OF THE CWA WHERE STRONGEST STORMS ARE NOTED. FOR REMAINDER OF THIS EVENING...EXPECT ACTIVITY TO DEVELOP ALONG THE FRONT AS FRONT SLIDES SOUTH THROUGH CWA. 18Z MESOETA CONTINUES TO ADVERTISE INCREASING LARGE SCALE ASCENT THROUGH THE EVENING IN REGION OF COUPLED UPPER/LOWER JETS. WILL TIME FRONT THROUGH THE CWA AND ALLOW FOR NUMEROUS SHRA/TSRA IN REGION OF UPPER LEVEL SUPPORT. EXPECT SEVERE ACTIVITY TO BE CONFINED TO CURRENT WATCH AREAS WITH HAIL THE MAIN THREAT. FRONT WILL SLIDE TO JUST NORTH OF NYC AND HANG UP THERE FRIDAY. MODEL SOUNDINGS SHOW CAPES TO 2 KJ/KG IN SOUTHERN CWA. MODELS DO INDICATE SOME CAPPING EVOLVING THROUGH THE DAY. CURRENT ZONES HAVE MENTION OF CHANCE OF SHRA/TSRA FOR SOUTHERN ZONES AND THAT CONTINUES TO LOOK GOOD. IF WE CAN MUSTER A STORM...POSSIBLE TO SEE SOME PEA SIZE HAIL. ELSEWHERE IN THE CWA...AS HIGH PRESSURE BUILDS IN...SKIES WILL BE CLEARING. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... HIGH PRESSURE WILL CONTROL THE INITIAL PORTION OF THE HOLIDAY WEEKEND BRINGING MAINLY CLEAR SKIES AND NEAR SEASONABLE TEMPERATURES. LOW PRESSURE TRACKING FROM LAKE MICHIGAN SUNDAY TO NORTH OF THE ST LAWRENCE VALLEY MONDAY WILL BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO END THE FOURTH OF JULY WEEKEND. GFS PUSHES A WEAK WARM FRONT ACROSS THE AREA SUNDAY WITH SOME LIGHT RAINFALL INDICATED. CURRENT GRIDS HAVE A SLIGHT CHANCE IN FOR SUNDAY AFTERNOON...AND THIS LOOKS GOOD. AS POTENT UPPER LEVEL TROUGH AND SURFACE FRONT APPROACH SUNDAY NIGHT INTO MONDAY...LIKELY POPS WILL PROBABLY BE NECESSARY. HOWEVER...GIVEN TIMING DIFFERENCES PLAN TO STICK WITH CHANCE POPS FOR NOW. AS WE MOVE BEYOND THE HOLIDAY...ANOTHER ROUND OF DISTURBED WEATHER WILL APPROACH ON WEDNESDAY. AFTER THAT...THE POLAR JETSTREAM MIGHT FINALLY RETREAT BACK INTO CANADA AND LET MORE SUMMERY WEATHER BEGIN. && .AVIATION...POP-UP THUNDERSTORMS HAVE BEEN HAPPENING AT THE VCTY OF KALB. STORMS ARE SHOWING SOME TENDENCY TO BACKBUILD. LOTS OF CLOUD TO GROUND LIGHTNING WITH THEM AND EVEN SOME SMALL HAIL NOTED AT THE AIRPORT. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 6 PM NORTH AND WEST OF ALBANY...AND THERE IS CHANCE ANOTHER BOX WILL BE ISSUED FURTHER SOUTH. AN UNSTABLE ATMOSPHERE WILL CONTINUE UNTIL AROUND SUNSET WITH LINGERING SHOWERS AND STORMS POSSIBLY CONTINUING WELL AFTER DARK. THE BULK OF THE ACTIVITY SHOULD REMAIN FROM KALB NORTH...EVENTUALLY SHIFTING SOUTH. THEREFORE LOOK FOR RAPIDLY CHANGING CONDITIONS (VFR > TO LOCALLY LIFR) THROUGH THE EVENING HOURS. AFTER THAT...OUR AREA WILL BE LEFT WITH SOME LEFT OVER MVFR CLOUDS...FOG AND HAZE. A DRIER AIRMASS WILL BRING VFR CONDITIONS BACK ON TO MOST PLACES ON THURSDAY. HOWEVER...THE AIR MIGHT REMAIN UNSTABLE ENOUGH FOR WDLY SCATTERED SHOWERS AND STORMS TO PERSIST IN THE VICINITY OF KPOU. && .HYDROLOGY... EARLIER...SLOW MOVING STORMS CREATED SOME LOCALIZED FLOODING PROBLEMS IN COHOES. STILL THE THREAT OF SOME LOCALIZED FLOODING IN SLOWER MOVING STORMS. OVERALL...RAINFALL TOTALS SHOULD BE IN THE 0.25 TO 0.50 INCH RANGE...WITH ISOLATED 1-2 INCH AMOUNTS IN HEAVIER STORMS. GIVEN ISOLATED NATURE OF HEAVIER PRECIP...NOT EXPECTING ANY RIVER PROBLEMS. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT NYZ032-033-041>043-049-050-053-054-083-083 VT...SEVERE THUNDERSTORM WATCH VTZ013>015 UNTIL 900 PM EDT MA...NONE. CT...NONE. && OKEEFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT THU JUL 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF A SCHENECTADY...TROY LINE. THE MAIN THREAT WITH THIS ACTIVITY WILL BE HAIL TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THOUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY. ...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SCHAGHTICOKE 42.90N 73.59W
07/01/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL POLAND 43.23N 75.06W
07/01/2004 0.88 INCH HERKIMER NY TRAINED SPOTTER
0408 PM FLASH FLOOD SPEIGLETOWN 42.80N 73.63W
07/01/2004 RENSSELAER NY AIRPLANE PILOT
LOCAL ROADS FLOODED. 1.08INCHES OF RAIN IN A SHORT
DURATION
0408 PM HAIL SPEIGLETOWN 42.80N 73.63W
07/01/2004 0.25 INCH RENSSELAER NY TRAINED SPOTTER
HAIL COVERING THE GROUND
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
TAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
900 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 E PROSPECT 43.30N 75.11W
07/01/2004 0.75 INCH HERKIMER NY EMERGENCY MNGR
ALSO...ONE TREE DOWN 10-18 INCHES IN DIAMETER.
&&
TAWThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412782.